Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Jan 16, 2020, 6:33 AM CST for Tarrant County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 16, 2020, 6:33 AM CST (12:33 UTC)
- Expired
- Jan 16, 2020, 10:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Tarrant County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 29 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 7:00 AM CST | FLASH FLOOD | 3 Wnw Pantego, TX | SOCIAL MEDIA REPORT FROM THE FT WORTH FIRE DEPT REPORTED HIGH WATER RESCUE/INVESTIGATION NEAR 7400 BLOCK E LANCASTER AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
851
WGUS54 KFWD 161233
FFWFWD
TXC439-161400-
/O.NEW.KFWD.FF.W.0003.200116T1233Z-200116T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
633 AM CST Thu Jan 16 2020
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
East central Tarrant County in north central Texas...
* Until 800 AM CST.
* At 630 AM CST, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain along East Loop 820 from
Highway 287 north to I-30. An automated gauge has reported nearly
4 inches of rain over the last 2 hours between Lancaster Avenue
and I-30 just east of Loop 820. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Dunn2 follow-up statements
895
WGUS54 KFWD 161342
FFWFWD
TXC439-161600-
/O.EXT.KFWD.FF.W.0003.000000T0000Z-200116T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
742 AM CST Thu Jan 16 2020
The National Weather Service in Fort Worth has extended the
* Flash Flood Warning for...
East central Tarrant County in North Texas...
* Until 1000 AM CST.
* At 738 AM CST, emergency management reported that numerous high
water rescues were ongoing just east of downtown Fort Worth.
Automated rain gauges have indicated that up to three inches of
rain have already fallen. Flash flooding is already occurring and
may be aggravated by additional rainfall. Additional rainfall of
up to one inch will be possible over the next 1 to 2 hours.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726
FLASH FLOOD...OBSERVED
$$
Bain364 WGUS74 KFWD 161559 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 959 AM CST Thu Jan 16 2020 TXC439-161607- /O.EXP.KFWD.FF.W.0003.000000T0000Z-200116T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tarrant TX- 959 AM CST Thu Jan 16 2020 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL TARRANT COUNTY WILL EXPIRE AT 1000 AM CST... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. There may be lingering minor flooding in poor drainage areas, therefore, please continue to heed any remaining road closures. LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 6:16 AM CST, 17 minutes earlier.
Area forecast discussion, Jan 16, 6:16 AM CST, 17 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 616 AM CST Thu Jan 16 2020 .AVIATION... /12 UTC TAF Cycle/ Concerns---TSRA...ceiling and visibility trends. A band of SHRA and embedded TSRA will continue to lift northward through Metroplex TAFs with impacts to just about all arrival/departure gates. IFR vsby (due to +RA) along with MVFR cigs between FL015-FL20 should be anticipated. I expect that by 15-16 UTC most of this activity will have lifted northward out of the vicinity of all Metroplex TAFs. Just showers are expected INVOF Waco this morning, with occasional SHRA within 5 miles of this terminal. MVFR cigs will gradually lower to IFR through mid-morning as winds just above the surface become more easterly and transports richer moisture toward the I-35 corridor. Given the wind field, there's a good chance that most sites will be entrenched in IFR through the remainder of the 12 UTC TAF cycle, including the 24 to 30 hour window of the D/FW TAF. LIFR cigs are possible, during this time, but confidence is too low prevail these poor flying conditions. Intermittent SHRA...DZ and BR will reduce visibility down into MVFR with IFR visibility probable by mid to late afternoon. Surface winds may become more easterly around 1200 UTC Friday and could allow for a return to south flow operations. However, the shallow cold airmass may be difficult to erode and as such, I'll omit this from the current TAF set. Bain && .SHORT TERM... /Issued 330 AM CST Thu Jan 16 2020/ /Today and Tonight/ Increasing rain chances and cooler conditions are the main headlines in the short term forecast period. The radarscope as of 0300 CST was starting to illuminate with isolated to widely scattered showers developing. Area VWPs sampled a veering low level wind field with 925-850mb flow becoming more east/southeasterly resulting in gradual upglide along the surface front which was located roughly near a Tyler to to Burnet line. Ahead of this boundary, some patchy to areas of fog will develop through the pre-dawn hours as the windshift has not effectively overturned the boundary layer. At this time, dense fog appears unlikely and I will forgo any advisories. Trends will be monitored through the morning. As we head through the morning hours, I expect a proliferation of convective activity as low level ascent intensifies ahead of a diffuse wave expected to eject out into the Big Country around 1000 CST. While most areas should see some measurable rainfall today, the most concentrated rain/storm activity will initially be focused near and just north of the I-20 corridor this morning before shifting to the west and north through the day. Instability in general will be on the order of a few hundred Joules per kilogram and for that reason, I'll only advertise isolated thunderstorms. Severe weather prospects appear low, but I wouldn't be surprised if a stronger embedded updraft produced brief bouts of small hail. It'll be much cooler today compared to the past few periods as cold advection coupled with the cloud, rain and storms should keep temperatures in check. If the NAM is to verify (which is entirely possible), some areas across the Big Country may fall into the upper 30s this morning and struggle to get above 40. This would be a good 10 to 15 degrees below normal for this time of year. Other areas will likely remain in the 50s (5 to 8 degrees below normal) with some 60s/70s possible as technical "high temperatures" for the day across the Brazos Valley. Note, however, many locations will see their high temperatures early on today and the CAA will result in increasingly cooler conditions as we venture into the afternoon and toward nightfall. We should see a brief lull in the rain/isolated thunderstorm activity this evening and into the night as we await the next impulse arriving from the west. During this time, a surge of moisture---likely associated with the retreating front---will slosh back to the west and northwest. This could result in another round of rain/storms as well as fog. For now, I'll keep mention of fog out of the forecast, but it may need to be added as warm/moist air slides atop the cooler near surface layer. Bain && .LONG TERM... /Issued 330 AM CST Thu Jan 16 2020/ /Friday through Wednesday/ Another dreary day is expected on Friday areawide with rain chances increasing as we go through the day. A large upper trough will be ejecting into the Plains during the day allowing surface pressures to rapidly fall. As an area of low pressure develops and moves northeast, our cold front will quickly return north as a warm front by afternoon. Forcing for ascent will be maximized within a concentrated area of 925-850 mb warm advection just to the northwest of the CWA during the morning hours, and most of the ongoing rainfall will be in that area. We'll likely still have some areas of rain ongoing farther east and south, but rain chances will increase throughout North Texas during the afternoon hours. As the upper trough continues eastward into the evening hours, a cold front will slide south into the region by night. Showers and perhaps a few thunderstorms will precede the front with precipitation coming to an end from west to east overnight. A lack of appreciable instability will be the main limiting factor for a better coverage of thunderstorms through the day. The weekend is shaping up to be quite nice and seasonably cool. Skies will clear early Saturday and highs will top out in the mid to upper 50s. A brisk north wind will make it feel a little cooler. Continued cold advection into Sunday will mean another cool day. Highs on Sunday will be in the lower 50s. We'll likely see a late day increase in mid and high cloud cover on Sunday which may also help limit temperatures. A strong disturbance swinging through the mid-Mississippi River Valley on Monday will send another cold front through the area. This system should be dry but it will make for a chilly Monday and Tuesday with highs likely staying in the upper 40s for most areas. Moisture will return on Wednesday ahead of a potent late week system that will likely bring additional rain chances. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 50 44 57 49 58 / 80 60 80 70 5 Waco 56 47 63 51 62 / 70 30 70 60 10 Paris 54 43 52 48 56 / 70 40 70 80 10 Denton 47 46 55 46 56 / 90 70 90 70 5 McKinney 49 46 56 48 56 / 80 60 80 80 5 Dallas 51 48 57 49 59 / 80 60 80 70 5 Terrell 56 47 59 49 59 / 80 40 70 80 10 Corsicana 58 50 65 53 61 / 60 30 60 70 20 Temple 56 55 64 53 62 / 60 40 60 50 20 Mineral Wells 46 45 52 44 56 / 90 70 80 50 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 24/91
Hazardous weather outlook, Jan 16, 3:43 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 343 AM CST Thu Jan 16 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170945- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 343 AM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Fog will be possible this morning across the Brazos Valley and visibility may be reduced down to 1 mile. Isolated to scattered thunderstorms are possible today across North and Central Texas. Widespread severe weather looks unlikely, but a few strong storms capable of small hail cannot be discounted. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storm chances return Friday and linger through early Saturday with another cold front. Although the threat of severe weather appears low, heavy rain may reaggravate flooding issues, particularly along and north of the I-20 corridor. A slight chance of storms will return on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Bain
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 5:29 AM CST | Areal Flood Advisory | FWD | Tarrant | 2 hr |
| Jan 16, 7:15 AM CST | Areal Flood Advisory | FWD | Dallas | 2 hr |
| Jan 16, 7:18 AM CST | River Flood Warning | FWD | Dallas | 34 hr |
| Jan 16, 7:18 AM CST | River Flood Warning | FWD | Denton | 57 hr |
| Jan 16, 7:18 AM CST | River Flood Warning | FWD | Dallas | 49 hr |
| Jan 16, 7:51 AM CST | Areal Flood Advisory | FWD | Tarrant | 114 min |
| Jan 16, 8:36 AM CST | Areal Flood Advisory | FWD | Dallas | 114 min |
| Jan 16, 9:17 AM CST | River Flood Warning | FWD | Dallas | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.